Drugs Health – Overdose

Injecting

People who inject heroin are much more likely to overdose, and much more likely to die, than people who smoke it. People who inject heroin are about 14 time more likely to die than their peers.

Mixing drugs and alcohol

Most overdoses happen when people have alcohol or downers (like valium and temazepam) in their system at the same time as heroin.

Injecting heroin when tolerance is low

If you stop or cut down it only takes a few days for your tolerance to drop. After a week, or less, without opiates like heroin or methadone, a dose that at one time wouldn’t have touched you could kill you.

People who die have often overdosed before and survived. The more you overdose, the more likely you are to die.

Fact:

Many people who die from drug overdose die two or three hours after injecting heroin. Usually this is because they’ve drunk alcohol or taken downers, before or after taking methadone or heroin. So, just because someone survives the initial hit, it doesn’t mean they’re going to be okay.

Fact:

Not all overdoses are accidental.

Feeling depressed, hopeless or not caring whether you live or die can make overdose more likely. It is important to talk about your feelings – especially if you feel you can’t cope.

Signs of an overdose

The signs of overdose include:

  • snoring deeply
  • turning blue
  • not breathing

Are they unconscious?

A person is unconscious if you can’t wake them by shouting or pinching their ear.

What you need to do

Look, listen and feel for breathing for no more than 10 seconds.

If they are still breathing

Put them in the recovery position

If they are not breathing

  • Don’t panic.
  • Dial 999 and ask for an ambulance.
  • Start CPR

Myth:

“Walking people around helps”

Trying to walk people around may make things worse because it wastes time, and there is a risk they might fall.

It is also possible that as the heartbeat increases with exercise, the drugs will be absorbed into their bloodstream more quickly.

Myth:

“Putting people in a cold bath wakes them up”

If you know of people who woke up when they were put in a bath, it was because they were lucky and hadn’t taken a lethal dose.

It was not because they were put in the bath.

Putting people in the bath is dangerous because it takes time to run the bath – and they could die while it is filling. There is also a risk of injury while trying to get them into the bath and taken out, and of drowning while they are in there.

Myth:

“Slapping or hurting someone can bring them round”

You need to know if someone is sleeping or unconscious. You can tell this by shouting at them, or pinching their ear.

Anything more drastic won’t make any difference to whether or not they come round.

If shouting and pinching doesn’t wake them, they are unconscious and you need to call an ambulance and start first aid.

Myth:

“Injecting people with salt water is an antidote to overdose”

Some people think that giving an injection of salt water to someone who had overdosed will bring them round.

The idea of injecting people with salt water might have come from people seeing friends in hospital being given a saline (salt) drip.

But the drip is only put up to keep a vein ‘open’ so they can inject medication. The salt doesn’t affect the overdose at all.

You should be putting the person in the recovery position and calling for an ambulance, and if in the panic, you give the salt water in a used syringe, it could give them HIV or hepatitis.